Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Stopping Meds
May 21, 2005

Is it possible to stop meds? What are good numbers to have? I have been on meds for about 2 years and my most recents numbers where CD4 416 and VL less than 400

Response from Dr. Young

Thanks for your post.

Of course, it's possible to stop medications-- though it is not generally recommended without considering a number of factors.

We are learning a lot about when and how it might be safe to discontinue medications in patients who have undetectable viral loads. Much of this information is being collected from cohorts of patients who have elected to stop treatment-- what we can say is that the ability to stay off medications (without significant decline in CD4 counts) is related to the nadir (lowest ever) CD4 cell count and baseline HIV viral load. For those persons who started treatment with CD4 counts that were above 300-400, staying off treatment for some time seems possible. For those who started with low CD4 counts, stopping comes with the risk of a large drop off in CD4s.

The ongoing SMART study (from the CPCRA) is evaluating the strategy of stopping treatment when CD4 counts rise above 350. So far, the approach seems to work, though it is far too premature to be sure enough about this to endorse this for everyone. Bear in mind that with each treatment discontinuation, there is a very real theoretical risk of developing drug resistance (especially if the drugs that you take have different half lives in the body). This is one of the most important risks in starting and stopping treatment and needs to be weighed carefully.

I hope that this discussion is helpful to you, BY



Previous
How long will this Combo Last?
Next
Neuropathy?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement